Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 2  |  Page : 212--213

Paradoxical response to anti-tubercular treatment

Syed Ahmed Zaki, Prithi Shenoy 
 Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400022, India

Correspondence Address:
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai 400022
India

Abstract

We report a 5-year-old boy who developed optic neuritis as a paradoxical reaction to anti-tuberculous therapy. Steroids were re-started in the patient with gradual recovery of his vision. The case emphasizes the importance of recognizing paradoxical reactions in patients on anti-tuberculous therapy. Prompt recognition and treatment of such reactions will reduce the associated morbidity.



How to cite this article:
Zaki SA, Shenoy P. Paradoxical response to anti-tubercular treatment.Indian J Pharmacol 2011;43:212-213


How to cite this URL:
Zaki SA, Shenoy P. Paradoxical response to anti-tubercular treatment. Indian J Pharmacol [serial online] 2011 [cited 2021 May 6 ];43:212-213
Available from: https://www.ijp-online.com/text.asp?2011/43/2/212/77377


Full Text

 Introduction



Tuberculosis is the most common cause of infectious disease-related mortality worldwide. [1] Emergence of resistant strains and human immunodeficiency virus infection has made the situation even more complicated. [1],[2] In addition to above, paradoxical reactions to anti-tuberculous therapy have created difficulties in the diagnosis and management of extrapulmonary tuberculosis, particularly central nervous system tuberculosis. [2] We present a case of a child with tuberculous meningitis who developed optic neuritis as a paradoxical reaction to anti-tuberculous therapy (ATT).

 Case Report



A 5 year-old-boy presented with complaints of loss of vision in both eyes since 4 days. It started as blurring of vision with an inability to recognize faces which gradually progressed to complete blindness. On examination, there was no perception of light and the pupillary response was sluggish, ill-sustained to light in both eyes. Fundoscopy revealed bilateral hyperemic optic discs, blurred nasal margins, and venous engorgement. No other abnormalities were noted on physical examination. Three months ago the patient was diagnosed as tuberculous meningitis in a private hospital on the basis of prolonged fever, convulsion, positive tuberculin test, history of tuberculous contact and cerebrospinal fluid analysis. Computed tomography (CT) scan of the brain showed mild dilatation of all ventricles with periventricular ooze and exudates along tentorium cerebelli. He was started on four-drug ATT, consisting of isoniazid (5 mg/kg/day), rifampicin (10 mg/kg/day), pyrazinamide (25 mg/kg/day), and ethambutol (20 mg/kg/day), all taken once daily per orally. Prednisolone (2 mg/kg/day) and oral phenytoin (10 mg/kg/day) were also given in divided doses. After 6 weeks, prednisolone was tapered and stopped. Ethambutol and pyrazinamide were stopped after 2 months of starting therapy. After 4 weeks of stopping ethambutol and pyrazinamide, he developed visual complaints and presented to our hospital. A repeat CT scan of the brain revealed similar findings. Although the patient had visual loss, there was no worsening of his systemic condition. Also, he developed bilateral optic neuritis despite being off ethambutol. Due to the above factors, an immunological reaction was considered responsible for the visual loss. Isoniazid and rifampicin were continued and oral prednisolone was re-started at a dose of 2 mg/kg/day in divided doses. On follow up after 2 weeks the patient showed gradual improvement in his vision. Repeat fundoscopy was suggestive of resolution of disc swelling and papilledema. Steroids were continued for four weeks and then gradually tapered. On follow up after six months the child's vision had improved and fundoscopy was normal.

 Discussion



Recurrence or appearance of fresh symptoms, physical and radiological signs in a patient who had previously shown improvement with appropriate ATT is called as paradoxical reaction. [2],[3] Various cases of neurotuberculosis showing expansion of previous tuberculoma or development of multiple new brain lesions during ATT have been reported. [2],[4] This phenomenon may complicate the decision about the therapy of neurotuberculosis. Clinicians may experience difficulty in differentiating between paradoxical deterioration, relapse of the disease or development of secondary resistance to ATT. Paradoxical reactions has been reported as early as 2 weeks and as late as 18 months after the initiation of ATT. [2],[4],[5] In our case, the interval between the institution of therapy and appearance of paradoxical response was 3 months. The patient had received steroids in the initial phase of his treatment. He developed optic neuritis after 4 weeks of stopping steroids. Paradoxical reaction to ATT, side-effects of ATT, tuberculous neuritis, and secondary resistance to ATT were the different possibilities considered in our patient. It is unlikely that he had tuberculous optic neuritis, as this rare condition is usually associated with chorioretinitis, uveitis, or military tuberculosis. [6] Further, when the patient developed visual loss, there was no worsening of the systemic condition. Thus, secondary resistance to ATT is also less likely. The anti-tuberculous drugs causing optic neuritis include isoniazid, ethambutol, and streptomycin. [1],[7],[8] Our patient did not receive streptomycin and was off ethambutol at the time of visual loss. The fact that he improved with steroids despite continuing isoniazid suggests that optic neuritis was possibly an immunological-mediated response to ATT.

Paradoxical reactions occur due to complex interplay between host's immune response and the direct effect of mycobacterial antigens. Tuberculosis activates monocytes and increases interleukin and prostaglandin-E2 levels. This leads to depression of type IV hypersensitivity reaction and immunosuppression. [2] Once active tuberculosis is under control after starting ATT, immunosuppression resolves. It also leads to enhanced delayed-type hypersensitivity. Activation and accumulation of lymphocytes and macrophages at the site of bacterial deposition or toxin production occurs when bacilli die. [2] In patients with paradoxical reaction to ATT, steroids are added or their dose enhanced and ATT is continued. The rationale behind the use of adjuvant steroids lies in reducing the harmful effects of inflammation as the ATT kill the organisms. [3] In conclusion, there is a need for clinicians to be aware of the occurrence of paradoxical reactions to ATT. Prompt recognition and treatment of such reactions will reduce the associated morbidity.

 Acknowledgement



We wish to thank the Dean of our institution for permitting us to publish this manuscript.

References

1Starke JR, Munoz FM. Tuberculosis. In: Behrman RE, Kliegman RM, Jenson HB, Stanton FB, editors. Nelson Textbook of Pediatrics. 18 th ed. Philadelphia: WB Saunders; 2008. p. 1240-54.
2Gupta M, Bajaj BK, Khwaja G. Paradoxical response in patients with CNS tuberculosis. J Assoc Physicians India 2003;51:257-60.
3Monga PK, Dhaliwal U. Paradoxical reaction in tubercular meningitis resulting in involvement of optic radiation. Indian J Ophthalmol 2009;57:139-41.
4Ajay SK, Lakhkar BB, Bhaskaranand N. Intracranial tuberculoma manifesting during treatment. Indian Pediatr 1996;33:231-3.
5Teoh R, Humphries MJ, O'Mahony G. Symptomatic intracranial tuberculoma developing during treatment of tuberculosis - A report of 10 patients and review of literature. Q J Med 1987;241:449-60.
6Hepler RS. Miscellaneous optic neuropathies. In: Awert DM, Jakobiec FA, editors. Principles and Practice of Ophthalmology. Vol. 4, Philadelphia; WB Saunders Company; 1994. p. 2610-45.
7Kulkarni HS, Keskar VS, Bavdekar SB, Gabhale Y. Bilateral optic neuritis due to isoniazid (INH). Indian Pediatr 2010;47:533-5.
8Walker GF. Blindness during streptomycin and chloramphenicol therapy. Br J Ophthalmol 1961;45:555-9.